Quote from ojohnr:i read about SOTALOL. it states that it must be administerd in the ER. how did you start on this medication? do you have any side effects? i will make a new appointment with my doc to discuss about this medication. thanks
Sotalol (Betapace) has to be administered initally in a hospital because there is a chance that it will cause a dangerous arrhythmia. I was monitored (wired up) for three days in the hospital..
I was having episodes every couple of weeks and had to be shocked to go to a normal rhythm.. My latest episode started two weeks after a cardioversion, and was still going strong after a week. I tried to wear it out and didn't succeed. Went to the cardiologist, told him that this had lasted a week without abating. He promptly admitted me to the hospital's coronary unit, wired me up and started with 40 mg of sotalol. After a couple of hours, my heart converted back to normal sinus rhythm, much to my relief.
The doctor then started a regimen of sotalol 80 mg twice a day. I had no problems with it. I was taking coreg and lanoxin at the time, and was pulled off those. My heart rate slowed to 48 bpm, but I'm used to a slow heartbeat. It has increased over the couple of years I've taken sotalol to about 55 bpm.
I don't associate any particular side effects to this medicine. But it has been such a relief not to have my heart suddenly go into afib that I would put up with almost any side effect to maintain normal sinus rhythm. I'm getting old, have had a lot of coronary problems, and probably wouldn't recognize a side effect if it hit me in the face. But oh golly, I sure can recognize afib. And am very thankful not to have had an episode for a couple of years.